I have very painful menstrual cramps to the point where I can't go to class and I have to curl up in a ball and wait it out in bed. My lower back hurts, I get diarrhea, I feel sore and bloated all over. My periods are regular and I see a gynecologist (she doesn't answer my questions though, I guess it's time to switch to a new doctor). She prescribed me Loestrin 24 Fe which definitely helps with severity of pain (at least more than ibuprofen or any OTC) except I worry that taking unnatural hormones for a long period of time (years..every day) is bad for you, and I was wondering if it would be a better alternative to ask for pain pills to take just 2 days a month when I get my period. Another problem is that I stopped taking Loestrin 24 Fe because it cost me 40$ a month (that's with my insurance) and I'm a college kid and couldn't afford it. My doctor also has no clue about pricing of drugs and didn't know of any alternative she could give me. Please give me advice, should I call my doctor about this? Making an appointment is hard because I'm in school and it is really far away from home/my doctor. Should I ask for a pain medication or some other alternative?
If the medication that was prescribed to you by the Doctor was helping with your menstrual pain and OTC pain relievers were not sufficient I would recommend staying on the hormonal contraceptive agent. You should discuss different treatment options with your Doctor who may consider symptomatic treatment with pain relievers and other medications to manage this issue. To address the first concern of cost there are many different formulations of hormonal contraceptive agents that come as a generic (Loestrin 24 Fe is considered brand name and thus may be more expensive on your particular insurance plan) and are as equally effective and could be less expensive for you to take each month. The only way to tell which hormonal contraceptives that your insurance prefers is to call your insurance company and ask them which one they would cover for the lowest copayment and have your doctor write you a prescription for that product and see if your symptoms are still controlled. To address your second concern of long term effects of hormonal contraceptive use; there are known risks and side effects associated with women who use hormonal contraceptive agents but the exact data is unknown in women who have used them long-term. There is currently a study underway started in 2009 which aims to assess the long-term and short-term effects of hormonal contraceptive agents in women but the results will not be published for some time. The most well known risks of taking these agents is the increased risk of blood clots and other cardiovascular problems (the risk is higher in women who smoke or with pre-existing medical conditions) and the association between the use of hormonal agents to treat post-menopausal symptoms and the increased risk of breast/ovarian cancers. Both of these are rare occurrences but are still labeled warnings for patients using hormonal contraceptive agents.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.